Skip to main content

Generic diffeomorphisms with weak limit shadowing

Abstract

In this paper, we show that if a C 1 -generic diffeomorphism has the weak limit shadowing property on the chain recurrent set, then the diffemorphism satisfies Axiom A and the no-cycle condition.

MSC:37C50, 37D30.

1 Introduction

Let M be a closed C manifold, and let Diff(M) be the space of diffeomorphisms of M endowed with the C 1 -topology. Denote by d the distance on M induced from a Riemannian metric on the tangent bundle TM. Let fDiff(M) and Λ be a closed f-invariant set. For δ>0, a sequence of points { x i } i = a b (a<b) in M is called a δ-pseudo orbit of f if d(f( x i ), x i + 1 )<δ for all aib1.

We say that f has the shadowing property on Λ if for every ϵ>0, there is δ>0 such that for any δ-pseudo orbit { x i } i = a b Λ of f (a<b), there is a point yM such that d( f i (y), x i )<ϵ for all aib1. In the dynamical systems, the shadowing theory is a very useful notion. In fact, it deals with the stability theorem (see [1]). For instance, Robinson [2] proved that if a diffeomorphism f is structurally stable, then it has the shadowing property. In [3] Sakai showed that f belongs to the C 1 -interior of the shadowing property if and only if f is structurally stable. In this paper, we deal with another shadowing property, that is, the weak limit shadowing property which was studied by [4].

We say that f has the weak limit shadowing property on Λ (or Λ is weak limit shadowable for f) if there exists a δ>0 with the following property: if a sequence { x i } i Z Λ is a δ-pseudo orbit of f, for which relations d(f( x i ), x i + 1 )0 as i+ and d( f 1 ( x i + 1 ), x i )0 as i hold, then there is a point yM such that d( f i (y), x i )0 as i±. Note that if f has the limit shadowing property, then f has the weak limit shadowing property. But the converse is not true (see [[4], Example 4]). Denote by P(f) the set of periodic points of f. Then P(f)Ω(f)R(f), where Ω(f) is the set of non-wandering points of f, and R(f) is the set of chain recurrent points of f. Note that if f satisfies Axiom A and the no-cycle condition, then Ω(f)=R(f). We say that f has the s-limit shadowing property on Λ if for any ϵ>0, there is a δ>0 such that for any δ-limit pseudo orbit ξ= { x i } i Z Λ, there is a point yM such that d( f i (y), x i )<ϵ for all iZ, and d( f i (y), x i )0 as i±. Clearly, the weak limit shadowing property is a weak notion of the s-limit shadowing property. We say that Λ is hyperbolic if the tangent bundle T Λ M has a Df-invariant splitting E s E u and there exist constants C>0 and 0<λ<1 such that

D x f n | E x s C λ n and D x f n | E x u C λ n

for all xΛ and n0. If Λ=M, then f is Anosov. Very recently, Sakai [5] showed that if a C 1 -generic diffeomorphism f has the s-limit shadowing property on R(f), then f satisfies Axiom A and the no-cycle condition. The result is motivation for this study. The main theorem of the paper is as follows.

Theorem 1.1 For C 1 -generic f, if f has the weak limit shadowing property on R(f), then f satisfies Axiom A and the no-cycle condition.

2 Proof of Theorem 1.1

Let M be as before and fDiff(M). Let pP(f) be a hyperbolic saddle with period π(p)>0. The stable manifold W s (p) and the unstable manifold W u (p) are defined as follows. It is well known that if p is a hyperbolic periodic point of f with a period k, then the sets

W s ( p ) = { x M : f k n ( x ) p  as  n } and  W u ( p ) = { x M : f k n ( x ) p  as  n }

are C 1 -injectively immersed submanifolds of M. Let p,qP(f) be saddles. Let P(f) be the set of periodic points of f. Denote by O f (p) the periodic f-orbit of pP(f). We denote pq if the intersections W s ( O f (p)) W u ( O f (q)) and W u ( O f (p)) W s ( O f (q)). Then we know that if pq, then index(p)=index(q). Here index(p) is the dimension of the stable manifold of p, that is, dim W s (p).

Proposition 2.1 There is a residual set G 1 Diff(M) such that for any fG, if f | R ( f ) has the weak limit shadowing property, then for any saddles p,qP(f), index(p)=index(q).

To prove Proposition 2.1, we need the following lemma.

Lemma 2.2 Let p,qP(f) be saddles. If f has the weak limit shadowing property on R(f), then W s ( O f (p)) W u ( O f (q)).

Proof Suppose that f has the weak limit shadowing property on R(f). For any saddles p,qP(f), we show that W u ( O f (p)) W s ( O f (q)). For the sake of simplicity, we may assume that f(p)=p and f(q)=q. Let δ>0 be the number of the weak limit shadowing property of f such that d(p,q)<δ. We construct δ-limit pseudo orbit ξ= { x i } i Z R(f) as follows. (i) x 0 =p, (ii) x i = f i (p) for all i>0, (iii) x i = f i (q) for all i1. Then the δ-limit pseudo orbit

ξ= { , x 1 , p = ( x 0 ) , q ( = x 1 ) , x 2 , } ={,p,p,q,q,},

and it is clear that ξR(f). Since f has the weak shadowing property on R(f), there is a point yM such that d( f i (y), x i )0 as i±. Then f i (y)p as i and f 1 + i (y)q as i. Hence, y W s (p) and f(y) W s (q). Thus, W u (p) W s (q). □

The following is called the Kupka-Smale theorem.

Lemma 2.3 There is a residual set G 1 Diff(M) such that for any fG, every periodic point is hyperbolic, and the stable manifolds and the unstable manifolds of periodic points are all transverse.

Proof of Proposition 2.1 Let f G 1 , and let p,qP(f) be saddles. Suppose that f has the weak limit shadowing property on R(f). Let δ>0 be the number of the weak limit shadowing property of f such that d(p,q)<δ. Then we will drive a contradiction, we may assume that index(p)index(q). Then we know that dim W s (p)+dim W u (q)<dimM or dim W u (p)+dim W s (q)<dimM. In this proof, we consider that dim W s (p)+dim W u (q)<dimM (the other case is similar). Since f G 1 , W s (p) W u (q)=. Since f has the weak limit shadowing property on R(f), by Lemma 2.2, W s (p) W u (q). This is a contradiction. □

Let pP(f) be a hyperbolic saddle with a period π(p)>0. Then there are the local stable manifold W ϵ s (p) and the unstable manifold W ϵ u (p) of p for some ϵ=ϵ(p)>0. It is easily seen that if d( f n (x), f n (p))ϵ for all n0, then x W ϵ s (p), and if d( f n (x), f n (p))ϵ for all n0, then x W ϵ u (p). The following lemma shows that if f has the s-limit shadowing property on R(f), then the numbers of sinks and sources are finite (see [[5], Lemma 2]). From the above facts, we show that if f has the weak limit shadowing property on R(f), then the numbers of sinks and sources are finite.

Lemma 2.4 Let f have the weak limit shadowing property on R(f), and let δ>0 be the number of the weak limit shadowing property of f. For any saddle qP(f), if pP(f) is a sink or a source, then d(p,q)δ.

Proof We will derive a contradiction. Suppose that qP(f) is a saddle and pP(f) is a sink with d(p,q)<δ. For the sake of simplicity, we may assume that f(p)=p, f(q)=q. Since q is a saddle, there is ϵ(q)>0 such that if for any xM, d( f i (x), f i (q))ϵ(q) as i, then x W ϵ ( q ) s (q), and if xM, d( f i (x), f i (q))ϵ(q) as i, then x W ϵ ( q ) u (q). Then we may assume that d(p,q)>ϵ(q). Then we construct a δ-limit pseudo orbit ξ= { x i } i Z R(f) as follows. Put x i = f i (p) for i0 and x i = f i (q) for i1. Then ξ= { x i } i Z is clearly a δ-limit pseudo orbit of f, and ξ= { x i } i Z R(f). Since f has the weak limit shadowing property on R(f), there is a point yM such that d( f i (y), x i )0 as i±. Since p is a sink, d( f i (y), x i )=d( f i (y),p)0 as i. Then y=p. Since d( f i (y), x i )=d( f i (y),q)0 as i, there is k>0 such that d( f k + i (y), f k + i (q))=d( f k + i (y),q)ϵ(q) for i0. Then f k (y) W ϵ ( q ) s (q). Since y=p, we know that d(p,q)ϵ(q). This is a contradiction. □

Let p be a periodic point of f, and let 0<δ<1. We say p has a δ-weak eigenvalue provided D p f π ( p ) has an eigenvalue λ such that ( 1 δ ) π ( p ) <|λ|< ( 1 + δ ) π ( p ) . We say that the periodic point has a real spectrum if all of its eigenvalues are real and a simple spectrum if all of its eigenvalues have multiplicity one. The following lemma will play a crucial role in our proof.

Lemma 2.5 [[6], Lemma 5.1]

There is a residual set G 2 Diff(M) such that for any f G 2 ,

  1. (a)

    for any η>0, if for any C 1 -neighborhood U(f) of f, there exist gU(f) and p g , q g P(g) with the same period such that d( p g , q g )<η, then there exist p,qP(f) with the same period such that d(p,q)<η;

  2. (b)

    for any η>0, if for any C 1 -neighborhood U(f) of f, there exist gU(f) and p g P(g) with an η-weak eigenvalue, then there exist pP(f) with a 2η-weak eigenvalue;

  3. (c)

    for any η>0, if qP(f) with an η-weak eigenvalue and a real spectrum, then there exists pP(f) with an η-weak eigenvalue with a simple real spectrum.

Lemma 2.6 [[7], Lemma 5.1]

There is a residual set G 3 Diff(M) such that for any f G 3 , for any η>0, if for any C 1 -neighborhood U(f) of f, there exist gU(f) and p g , q g P(g) with the same period such that d( p g , q g )<η with different indices, then there exist p,qP(f) with the same period such that d(p,q)<η with different indices.

The following so-called Franks lemma will play an essential role in our proof.

Lemma 2.7 Let U(f) be any given C 1 -neighborhood of f. Then there exists ϵ>0 and a C 1 -neighborhood U 0 (f)U(f) of f such that for given g U 0 (f), a finite set { x 1 , x 2 ,, x N }, a neighborhood U of { x 1 , x 2 ,, x N } and linear maps L i : T x i M T g ( x i ) M satisfying L i D x i gϵ for all 1iN, there exists g U(f) such that g (x)=g(x) if x{ x 1 , x 2 ,, x N }(MU) and D x i g = L i for all 1iN.

If pP(f) is hyperbolic, then for any gU(f), there is a unique hyperbolic periodic point p g P(g) nearby p such that π( p g )=π(p) and index( p g )=index(p), where index=dim W s (p). Such a p g is called the continuation of p.

Lemma 2.8 There is a residual set G 4 Diff(M) such that for any f G 4 , if f has the weak limit shadowing property on R(f), then there is η>0 such that f has no η-weak eigenvalue.

Proof Let f G 4 = G 2 G 3 . To derive a contradiction, we may assume that for any η>0, there is a hyperbolic periodic point q g of g ( C 1 -nearby f) such that q g has an η-weak eigenvalue and a simple real spectrum. Let δ>0 be the number of the weak limit shadowing property of f such that 0<η<δ/2. For the sake of simplicity, we assume that q g is a fixed point. By Lemma 2.7, there is h C 1 -close to g and h C 1 -nearby f such that q h has 1 as an eigenvalue. By Lemma 2.7 and as in the proof of [[8], Lemma 2.4], we can construct an h l (l>0)-invariant small arc I q h of h l containing q h such that d( p h , r h )<η, where p h , r h are the end points of I q h , h l ( p h )= p h , h l ( r h )= r h and p h , r h are hyperbolic saddles and different indices. Since f G 4 , there exist p,rP(f) with the same period such that d(p,r)<η with different indices. Since f has the weak limit shadowing property on R(f), and by Lemma 2.4, p,rP(f) are saddles. Since d(p,r)<δ, by Proposition 2.1, we know that index(p)=index(r). But, since index(p)index(r), this is a contradiction. □

Denote by F(M) the C 1 -interior of the set of diffeomorphisms of M whose periodic points are all hyperbolic. In [9], Hayashi showed that if fF(M), then f satisfies Axiom A and the no-cycle condition. To prove Theorem 1.1, it is enough to show fF(M).

End of proof of Theorem 1.1 Let f G 4 , and let f have the weak limit shadowing property on R(f). If not, then fF(M). There is g C 1 -closed to f and a non-hyperbolic periodic point p g such that the point p g has an η/2 weak eigenvalue. Since f G 4 , there is pP(f) such that p has an η-weak eigenvalue. By Lemma 2.8, this is a contradiction. □

References

  1. 1.

    Pilyugin SY Lecture Notes in Math. 1706. In Shadowing in Dynamical Systems. Springer, Berlin; 1999.

    Google Scholar 

  2. 2.

    Robinson C: Stability theorems and hyperbolicity in dynamical systems. Rocky Mt. J. Math. 1977, 7: 425–437. 10.1216/RMJ-1977-7-3-425

    Article  Google Scholar 

  3. 3.

    Sakai K: Pseudo orbit tracing property and strong transversality of diffeomorphisms on closed manifolds. Osaka J. Math. 1994, 31: 373–386.

    MathSciNet  Google Scholar 

  4. 4.

    Lee K: Hyperbolic sets with the strong limit shadowing property. J. Inequal. Appl. 2001, 6: 507–517.

    MathSciNet  Google Scholar 

  5. 5.

    Sakai K: Diffeomorphisms with s -limit shadowing property. Dyn. Syst. 2012, 27: 403–410.

    MathSciNet  Article  Google Scholar 

  6. 6.

    Arbieto A: Periodic orbits and expansiveness. Math. Z. 2011, 269: 801–807. 10.1007/s00209-010-0767-5

    MathSciNet  Article  Google Scholar 

  7. 7.

    Arbieto A, Senos L, Sodero T: The specification property for flows from the robust and generic viewpoint. J. Differ. Equ. 2012, 253: 1893–1909. 10.1016/j.jde.2012.05.022

    MathSciNet  Article  Google Scholar 

  8. 8.

    Sakai K, Sumi N, Yamamoto K: Diffeomorphisms satisfying the specification property. Proc. Am. Math. Soc. 2010, 138: 315–321. 10.1090/S0002-9939-09-10085-0

    MathSciNet  Article  Google Scholar 

  9. 9.

    Hayashi S:Diffeomorphisms in F 1 (M) satisfy Axiom A. Ergod. Theory Dyn. Syst. 1992, 12: 233–253.

    Article  Google Scholar 

Download references

Acknowledgements

We wish to thank the referee for carefully reading of the manuscript and for providing us with many good suggestions. GL is supported by the Doctoral Science Foundation of Liaoning Province by Hall of Liaoning province science and technology (No. 2012-1055). KL is supported by the National Research Foundation (NRF) of Korea funded by the Korean Government (No. 2011-0015193). ML is supported by the Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Education, Science and Technology, Korea (No. 2011-0007649).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Manseob Lee.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

All authors conceived of the study, participated in its design and coordination, drafted the manuscript, participated in the sequence alignment, and read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( https://creativecommons.org/licenses/by/2.0 ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Lu, G., Lee, K. & Lee, M. Generic diffeomorphisms with weak limit shadowing. Adv Differ Equ 2013, 27 (2013). https://doi.org/10.1186/1687-1847-2013-27

Download citation

Keywords

  • shadowing
  • weak limit shadowing
  • Ω-stable
  • generic